Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Miami, FL

August 7, 2016Broward County, Florida

NWS Miami, FL issued this special weather statement at Aug 7, 2016, 3:55 PM EDT for Broward County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 3:55 PM EDT (19:55 UTC)
Expired
Aug 7, 2016, 5:00 PM EDT
In force
65 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 93 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2615 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS82 KMFL 071955
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
355 PM EDT SUN AUG 7 2016
 
FLZ067-068-071>074-168-172-173-072100-
COASTAL MIAMI DADE COUNTY FL-COASTAL PALM BEACH COUNTY FL-
COASTAL BROWARD COUNTY FL-INLAND PALM BEACH COUNTY FL-INLAND MIAMI-
DADE COUNTY FL-INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
METRO PALM BEACH COUNTY FL-METROPOLITAN MIAMI DADE FL-
355 PM EDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND WINDS UP TO 55 MPH FOR EASTERN BROWARD...EASTERN PALM BEACH AND
NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 500 PM EDT...

* AT 353 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CALOOSA TO 11 MILES
  SOUTHWEST OF LOXAHATCHEE NWR TO TAMARAC TO KENDALE LAKES...AND
  MOVING NORTHWEST AT 10 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS UP TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...
  MIRAMAR...CORAL SPRINGS...WEST PALM BEACH...POMPANO BEACH...
  DAVIE...PLANTATION...SUNRISE...BOCA RATON...DEERFIELD BEACH...
  BOYNTON BEACH...DELRAY BEACH...TAMARAC...WELLINGTON...
  JUPITER AND MARGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2642 8003 2604 8009 2556 8027 2568 8055
      2615 8044 2643 8048 2660 8039 2696 8028
      2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 1953Z 153DEG 8KT 2693 8021 2642 8039 2621 8027 2569
8043

$$

ALM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:56 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 7, 1:56 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Miami FL
156 PM EDT SUN AUG 7 2016

.AVIATION...
Sea breeze convergence is occurring along the inland east coast
region with cloud streaks marked on visible satellite. Forecast
still on track for VCTS to affect most east coast TAF sites after
0718Z. Highest confidence of occurrence along northern extent, so
have included a tempo group at KPBI. Threats from these storms
will be cloud to ground lightning and brief gusty winds, mainly
in the 20-30 KT range, and reduced vis. Activity will dissipate
after 08/0200Z.

The 5-10 KT sea breeze at KAPF will continue through around
08/0100Z, then decrease. VCTS conds may approach from the west
after 08/0000Z, but confidence of occurrence remains low to
moderate.

&&

.PREV DISCUSSION... /issued 1016 AM EDT SUN AUG 7 2016/

UPDATE...
Water vapor imagery continues to show a deep low pressure system
located in the northeast Gulf of Mexico, which remains nearly
stationary over the region. As noted on the 12Z sounding, south
and southwest winds exist across South Florida in the lower and
mid levels, out ahead of the aforementioned feature. As with
yesterday, light steering flow of 5-10 KT and a PWAT of nearly 2.0
inches will elevate the threat of slow moving storms and localized
flooding. With a freezing level of above 15,000 feet, hail does
not appear to be a great threat. Good instability, modified CAPE
of nearly 4000 J/KG this afternoon, and a relatively cold 500 mb
temp of -7.0 C, will lead to the possibility of a couple strong
storms near severe levels today. As the sea breeze convergence
develops, southwest flow will concentrate the greatest coverage of
storms along the eastern portion of South Florida through this
evening.

Pops have been lowered slightly along the Gulf coast this
afternoon, with anticipation a higher storm coverage further
east. Due to the pronounced cloud cover in western portions of
the CWA this morning, have lowered maximum temps in the area by a
couple of degrees. Otherwise, forecast appears on track.

PREV DISCUSSION... /issued 439 AM EDT SUN AUG 7 2016/

DISCUSSION...
Today-Tuesday...overall synoptic scenario consists of a large
high pressure system dominating most of the western Atlantic, with
its western edge just east of the Florida Atlantic coast.
Meanwhile, a surface low and an associated trough linger over the
northeast corner of the Gulf and into the Florida Big Bend area. A
third feature consists of an upper level low centered near the
central Bahamas. The combination of these major synoptic features
will result in continued deep layer moisture advection across
South Florida as the flow between the low in the Gulf and the
western edge of the Atlantic high will remain from the south-
southwest today.

Model PWATS show increasing values to around 2 inches or more,
coinciding with afternoon daytime heating and cool-enough temps
aloft for widespread showers to develop across the area. Thunderstorms
are likely over most of the east coast metro areas, and overall
chances across South Florida are at the 50-60 percent range this
afternoon. The combination of increasing mid level instability,
streaming moisture from the south-southwest, daytime heating and
eventual collision of outflow boundaries will provide favorable
conditions for organized convective activity. Some storms will
become strong with a few cells possibly producing near severe
gusty winds.

A similar weather pattern is expected on Monday with convection
again favoring the eastern half of South Florida. Coverage will
likely become even more widespread Tuesday afternoon with 60% POPs
across much of the area as the trough near the Big Bend area
pushes further south. This will collapse pressure gradients and
keep flow on the lighter category with sea breezes/outflow
boundaries driving convection in the afternoon and early evening
hours.

Wednesday-Saturday...global models are gradually showing better
agreement between their long term solutions with the low over the
northeast Gulf, or its remnants, finally pushing further north on
Wednesday while weakening. The Atlantic ridge should expand
further west, get closer to the Florida peninsula and start
bringing a more stable air mass during the second half of the work
week. It will also bring back a more southeasterly to easterly
flow. However, there will be enough lingering low level moisture
for scattered to numerous thunderstorms to develop each afternoon.

MARINE...
Expect current southerly to southwesterly winds of 15 knots or
less to continue through Monday, then becoming generally
southeasterly from Monday night through the rest of the work
week. Regional seas should remain at 2 feet or less through the
forecast period.

Light southerly winds this morning will increase to 5 to 10 knots
today with sw sea breeze developing at APF by late morning.
Otherwise, light southerly and southeasterly breezes will continue
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  74  88  77  91 /  50  60  30  50
Fort Lauderdale  77  88  78  90 /  50  60  40  40
Miami            77  89  79  91 /  40  60  40  50
Naples           78  87  77  90 /  40  40  40  50

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

UPDATE...27/JT
LONG TERM....17/AR
AVIATION...27/JT
Hazardous weather outlook, Aug 7, 10:28 AM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1028 AM EDT SUN AUG 7 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
080230-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
1028 AM EDT SUN AUG 7 2016

...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...
...LIGHTNING AND LOCALLY HEAVY RAIN MAIN CONCERNS...
...STRONGEST STORMS WITH GUSTS IN EXCESS OF 45 MPH POSSIBLE...
...SLIGHT RISK OF WATERSPOUTS ALONG ATLANTIC WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO LOCALLY NUMEROUS SHOWERS AND STORMS
ARE FORECAST TO DEVELOP MAINLY THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS ACROSS SOUTH FLORIDA. STRONGEST ACTIVITY WILL
IMPACT INTERIOR AND EASTERN PORTIONS OF SOUTH FLORIDA INCLUDING
PORTIONS OF THE EAST COAST METRO AREAS. MAIN CONCERNS WITH
ACTIVITY WILL BE FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAIN,
AND STRONG GUSTY WINDS.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS MAINLY ACROSS
THE ATLANTIC WATERS TODAY.

WIND: STRONGEST STORMS COULD BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 45-55 MPH.

FLOODING: SLOW MOVING STORMS COULD LEAD TO LOCALIZED STREET
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO LOCALLY NUMEROUS PRIMARILY AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH FLORIDA THROUGH MUCH
OF THE WEEK. EMPHASIS WILL BE INTERIOR AND EASTERN PORTIONS OF
SOUTH FLORIDA EARLY IN THE WEEK SHIFTING SLIGHTLY TO INTERIOR AND
WESTERN PORTIONS TOWARDS THE MIDDLE/LATTER PART OF THE WEEK.
LIGHTNING WILL BE THE PRIMARY THREAT WITH ANY THUNDERSTORMS. OTHER
CONCERNS INCLUDE PERIODS OF HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 7, 3:55 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
355 PM EDT SUN AUG 7 2016

FLZ067-068-071>074-168-172-173-072100-
COASTAL MIAMI DADE COUNTY FL-COASTAL PALM BEACH COUNTY FL-
COASTAL BROWARD COUNTY FL-INLAND PALM BEACH COUNTY FL-INLAND MIAMI-
DADE COUNTY FL-INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
METRO PALM BEACH COUNTY FL-METROPOLITAN MIAMI DADE FL-
355 PM EDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND WINDS UP TO 55 MPH FOR EASTERN BROWARD...EASTERN PALM BEACH AND
NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 500 PM EDT...

* AT 353 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CALOOSA TO 11 MILES
  SOUTHWEST OF LOXAHATCHEE NWR TO TAMARAC TO KENDALE LAKES...AND
  MOVING NORTHWEST AT 10 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS UP TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...
  MIRAMAR...CORAL SPRINGS...WEST PALM BEACH...POMPANO BEACH...
  DAVIE...PLANTATION...SUNRISE...BOCA RATON...DEERFIELD BEACH...
  BOYNTON BEACH...DELRAY BEACH...TAMARAC...WELLINGTON...
  JUPITER AND MARGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2642 8003 2604 8009 2556 8027 2568 8055
      2615 8044 2643 8048 2660 8039 2696 8028
      2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 1953Z 153DEG 8KT 2693 8021 2642 8039 2621 8027 2569
8043

ALM

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:04 PM EDTSpecial Weather StatementMFLBroward56 min
Aug 7, 4:29 PM EDTAreal Flood AdvisoryMFLPalm Beach2 hr
Aug 7, 5:17 PM EDTSpecial Weather StatementMFLBroward58 min
Aug 7, 6:51 PM EDTSpecial Marine WarningMFL24 min
Aug 7, 6:56 PM EDTSpecial Weather StatementMFLGlades49 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.